Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2018, 3:21 PM CDT for Floyd County, Motley County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- May 18, 2018, 3:42 PM CDT
- In force
- 21 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Floyd County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:24 PM CDT, 57 minutes earlier.
Area forecast discussion, May 18, 2:24 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 224 PM CDT Fri May 18 2018 .DISCUSSION... Elevated convection continued to develop across the southern South Plains early this afternoon. This was largely in response to weak height falls impinging on a N-S axis of richer PWATs all underneath favorable upper diffluence. Although recent high resolution CAMs have a poor handle on this activity, the expectation is for this elevated convection to gradually become surface based as it progresses NE into an increasingly unstable airmass focusing in the eastern Panhandle. This seems plausible given diminishing CINH downstream of this elevated convection as temps rise into the mid 90s. The dryline meanwhile will slowly become better defined across our western zones this afternoon before making an eastward push later today as a weak upper trough axis lifts NE. The dryline may not benefit us much as the brunt of 850mb moisture advection shifts into the eastern Panhandle in response to stronger height falls arriving there this evening. As such, PoPs continue to be highest in our NE zones where high based supercells could easily develop by late day within 3000 J/kg of CAPE and 35 knots of deep layer shear. Behind tonight's shortwave trough, a weak upper low is progged to develop over eastern CO and meander slowly eastward through Sunday. Following deeper and drier SW flow on Saturday with conditional dryline PoPs off the Caprock, departure of the aforementioned low should release a cold front southward through the Panhandle Saturday night before slowing across our southern zones on Sunday. Maintained healthy 40-50% PoPs Sat night for this boundary's arrival, while thinning these out on Sunday under shortwave ridging and cooler/more stable air following the earlier precip. Rain chances should see some resurgence Sun night as a deeper fetch of Gulf moisture resumes ahead of increasingly cyclonic SW flow. This theme remains mostly intact each day through at least Wednesday, but PoPs each day will be highly contingent on any pre-existing boundaries including the dryline. With generally modest SW flow aloft, the dryline should occupy a more westerly longitude each day...perhaps remaining in eon NM each days. Steady height rises ahead of sharper upper ridging now appear more likely by late week as the western CONUS cyclone slowly decays and sweeps east across the central and northern Rockies, so rain chances were culled accordingly for Thu and Fri. && .FIRE WEATHER... Southwest winds behind a developing dryline will slowly increase to 15 to 25 mph in the coming hours across the western South Plains. RH values should easily fall into the single digits, mainly west of the Highway 385 corridor, where most fuels did not benefit from rainfall in the past week. Red Flag Warning remains valid through 9 PM at which point winds will diminish to under 15 mph. .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027- 028-033-034-039-040. && 93
Hazardous weather outlook, May 18, 10:58 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1058 AM CDT Fri May 18 2018 TXZ021>044-190400- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1058 AM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Elevated to critical wildfire weather is expected this afternoon and early evening across the western South Plains and extreme southwestern Texas Panhandle, where a Red Flag Warning is in effect. Severe thunderstorms may develop this afternoon and evening. These storms are most likely to form east of the Interstate 27 corridor particularly across the southern Texas Panhandle. Hail to the size of baseballs and 70 mph wind gusts are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong thunderstorms are also possible Saturday night and Sunday. Strong or severe thunderstorms also may develop Monday through Wednesday as an unsettled pattern holds over our region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening across the northeastern South Plains, northern Rolling Plains, and southeastern Texas Panhandle.
In the hours before
Special weather statement, May 18, 2:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lubbock TX
238 PM CDT FRI MAY 18 2018
TXZ035-182000-
Lubbock TX-
238 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL
300 PM CDT...
At 236 PM CDT, emergency management reported a strong thunderstorm
near Wolfforth, or 7 miles west of Lubbock, moving northeast at 25
mph. This storm produced pea size hail when it moved over the city
of Wolfforth.
Up to one half inch diameter hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport,
Texas Tech University, Downtown Lubbock, Lubbock South Plains
Mall and New Deal.
LAT...LON 3355 10208 3362 10208 3379 10189 3359 10171
3349 10203
TIME...MOT...LOC 1936Z 232DEG 22KT 3355 10200
JORDANLocal storm report, May 18, 2:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 NNW WEST END PLACE 33.59N 101.96W
05/18/2018 M1.00 INCH LUBBOCK TX PUBLIC
AT MILWAUKEE AND 4TH STREET, MOSTLY HALF-INCH SIZE.
&&
EVENT NUMBER LUB1800135
LUBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 63 min |
| May 17, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 60 min |
| May 17, 7:50 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle | 55 min |
| May 17, 8:37 PM CDT | Special Weather Statement | LUB | Stonewall | 23 min |
| May 18, 4:08 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more | 17 hr |
| May 18, 2:38 PM CDT | Special Weather Statement | LUB | Lubbock | 22 min |
| May 18, 5:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 39 min |
| May 18, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.